Systemic drugs and ocular side effects

30 November 2018
Autumn 2018

The eye is second only to the liver as the most common site to be affected by drug toxicity.

Adverse drug reactions (ADRs) are the negative effects of medication extraneous to intended therapy (Santaella and Fraunfelder, 2007). Around 6.5 per cent of hospital admissions have been attributed to various ADRs – most commonly, gastrointestinal bleeding caused by aspirin (Nickless and Davies, 2016).

John Lawrenson FCOptom, Professor of Clinical Visual Science at City, University of London, says: “Given its complexity and rich blood supply, the eye is particularly susceptible to ADRs. Optometrists are well placed to detect such drug-induced changes in ocular structure and function. This includes the side effects of established drugs as well as those associated with newly licensed drugs.”

Sign in to continue

Forgotten password?
Register

Not already a member of the College?

Start enjoying the benefits of College membership today. Take a look at what the College can offer you and view our membership categories and rates.

Related further reading

The College of Optometrists has responded to the GOC consultation on the proposed updated statement on testing of sight and proposed supervision and delegation standards.

The GOC’s findings indicate strong patient satisfaction with eye care services but identifies that registrants have concerns that commercial pressures could potentially impact their ability to deliver the best possible care to patients, as well as affecting their wellbeing.

This Halloween we're urging the public to think about their eye health.